MDS is a bone marrow failure disorder
MDS is a blood cancer
Learn More >

Welcome to the MDS Patient Message Board Post New Thread

Welcome to the MDS Patient Message Board. We hope that you will find this to be a very valuable resource in your journey. We have recently revised the format of our forum to be much more user friendly and pleasing on the eyes. Let us know if you have any problems, or if you have additional suggestions on how we might further improve our site.

Azacitidine

Home Demo forums Patient Message Board Azacitidine

Viewing 7 posts - 1 through 7 (of 7 total)
  • Author
    Posts
  • #54911
    Lee Smith
    Participant

    I posted a thread a few days ago that I was newly diagnosed with MDS. Just got the final results from the BMB after being referred to a specialist and my blasts are at 5% to 10% and puts me at intermediate stage and my doctor is recommending starting Azacitidine very soon. Don’t know much about it other than I know it is now available in pill form but he wants me to get it through injections at the hospital. I know it is not as bad as intensive chemo you get from treatment for other cancers but was just wandering from those of you who have been on this drug how disruptive it is. Questions below:

    *Can you work while getting treatment? I know you lose energy but how sick do you feel?
    *Are you more sick on the days you are getting the drug than the 3 weeks off in the cycle?
    *Can you exercise and stay in shape during treatments. I assume my running 6 miles a day is done but what can I do to keep my body in shape during treatments.
    *Will taking supplement immune boosters like Zinc help while being treated.

    I would appreciate any feedback from anyone who has been on this drug. One concern is I have a vacation booked in Florida in November the week of Veterans Day. The doctor did tell me the treatment can be scheduled around my vacation. Just want to feel my best during that week. Would that be best to schedule the vacation during the last week of a cycle before starting another cycle? I don’t know. Not looking forward to any of this.

    #54912
    Heinz
    Participant

    Hi Lee,
    in advance, I apologize for my poor English.
    I am on Vidaza for 19 cycles now and like to share my expirience with the Aza treatment.

    *Can you work while getting treatment? I know you lose energy but how sick do you feel?
    It will mainly depend on your HB values. Mine are below 10 and during the week of Aza treetment I feel very weak. It is not a too big problem for me since I am a retiree but it may be hard for you.

    *Are you more sick on the days you are getting the drug than the 3 weeks off in the cycle?
    For me it is tough during the application week and then it is getting better every day.

    *Can you exercise and stay in shape during treatments. I assume my running 6 miles a day is done but what can I do to keep my body in shape during treatments.
    I use my ergometer to to build up my fitness.

    *Will taking supplement immune boosters like Zinc help while being treated.
    I am taking vitamin B pills, including B 12.

    *Would that be best to schedule the vacation during the last week of a cycle before starting another cycle? Yes, I clearly recommend that.

    If you are interested in my recorded blood counts during the treatment, plese send me an E-Mail.
    All the best to you.
    Heinz

    #54913
    Cliff Potenza
    Participant

    Lee

    I was diagnosed with MDS in October of 2016 and started on a regimen of Vidaza IV 5 days a week every 28 days in February 2017 after a BMB showed blasts of 8%. I always scheduled my treatments late in the after noon (after 4 pm) so I didn’t ruin my days. I was on on Vidaza (Azacitidine) for 3 1/2 years until my MDS transitioned to AML. I was 70 y/o when diagnosed and after 3/12 years my vidaza treatments started to fail. The doctors added some other drugs but they didn’t work and I required blood transfusions and Platelets. I decided to get a Bone Marrow Transplant and in July of 2020 I started the process with aggressive Chemo, a month in the hospital followed by some followup chemo and finally a BMT in November 2020. Today I am healthier than I have ever been. I don’t work but I play golf 3 times a week, swim and enjoy life (as much as possible with Covid-19). So to answer your questions –

    *Can you work while getting treatment? I know you lose energy but how sick do you feel?

    During my Vidaza treatments my life did not change at all. I never had any side effects and I continued ss if I never had MDS. It was a pain spending an hour every day for a week getting infusions but I did it late in the afternoon and when I was done I’d pick up my wife and go out to dinner.

    *Are you more sick on the days you are getting the drug than the 3 weeks off in the cycle?

    I was not sick at all during the weeks of my trestment.

    *Can you exercise and stay in shape during treatments. I assume my running 6 miles a day is done but what can I do to keep my body in shape during treatments.

    At my age I am not a runner but I was able to play golf 2-3 times a week and swim regularly. I don’t see why you would not be able to exercise. I never had a lack of energy.

    *Will taking supplement immune boosters like Zinc help while being treated.

    I never took any supplements so I can’t be of much help here. Ask your Dr.

    I hope this helps you. Good luck, keep up a good attitude, it makes a difference.

    #54914
    Michele Polland
    Participant

    Hi Lee, I was diagnosed in February 2021 with blasts at 6%. In April I had a heart procedure and my hematologist wanted to wait until after the procedure to begin Azacitidine (Vidaza). I began in June and have completed 3 rounds of 7 treatments out of each 28 days. Low platelets are my biggest issue but my hemoglobin and red blood cells are also low. I haven’t experienced any major side effects. One minor effect is itching on occasion. Fortunately, a nurse at the cancer center convinced my doctor to administer the Vidaza via infusion versus a shot in my stomach. I recently had a port implanted to receive the infusion. I believe this is a much better approach. I start round 4 on Tuesday. So far my numbers are dropping which is typical with Vidaza until round 6, 7, or 8, as I understand it. I’m 70 and retired so I receive my infusions in the mornings. I feel fine the rest of the day.
    I’m not a candidate for a transplant so I’m hopeful this treatment works for me. MDS is a scary disease.
    I wish you good luck!

    #54916
    Sue
    Participant

    Hi Lee,
    I was on the Vidaza injections for 6 months, along with the pill form of Venclexta. I had no side effects at all except bruising. They were injecting it in my stomach so after a few months I was really bruised and the shots became annoying so I asked to have it given through an IV. It takes longer, about 45 minutes as opposed to a shot and you’re done, but for me it worked. The 6 months knocked my blasts down low enough that I could get my transplant.
    Rooting for you!
    Sue

    #54917
    Minnie
    Participant

    Some days when I have treatment, I come home and sleep. Other days it’s not necessary. I’m also taking venetoclax in pill form every day. I have high risk MDS.
    I have less energy once the chemo starts working a d my blood counts drop. This happens about 14 days after treatment. So far I haven’t needed a blood transfusion.

    I’m sure you can walk while you are having treatments. It’s probably a good idea. I’m 77 so I get most of my exercise working around the house.

    I would check with your doctor about using any supplements.

    It’s hard to say, but you probably would be in better shape right before you are going to start another cycle.

    I’m taking an anti nausea pill before treatment and have not had any nausea. The worst side affect I have had is diarrhea.

    Hope this information helps.

    Maria Colosi

    #54986
    Lee Smith
    Participant

    Thanks to everyone for the replies and feedback. It really helps. Just found out today I will be starting treatment on Tuesday the 21rst. I guess the shocker was my doctor’s PA who called me said it would be Decitabine and not Azacitidine. I think part of that was me when I told my doctor I would prefer the oral pill version. Then after speaking with several people they said the pill version would be rougher on my liver (could be wrong) so I called back and said I was fine with the IV. Have not read anywhere on here about Decitabine. From what I have read it basically is the same as Azacitidine but a newer version. I like that it is a 5 day cycle rather than a 7 day cycle and the PA said I could switch to the oral version anytime. Thanks for all the feedback on the Azacitidine but has anyone had experience with Decitabine?

Viewing 7 posts - 1 through 7 (of 7 total)

Register for an account, or login to post to our message boards. Click here.

  • You must be logged in to reply to this topic.
Review answers to commonly asked questions or get answers to your questions from an MDS expert